Heavy Snow, Emmet
- When
- February 25, 6:00 AM CST to 2:00 PM CST
- Where
- Emmet forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Low pressure moved out of Alberta and tracked southeast across the southwest corner of Iowa into Missouri. A band of heavy snow occurred to the north of the low pressure track with a swath of five to seven inch snowfall from northwest into east central Iowa on the 25th The snow was light and fluffy in character and thus did little to affect daily activities.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure moved out of Alberta and tracked southeast across the southwest corner of Iowa into Missouri. A band of heavy snow occurred to the north of the low pressure track with a swath of five to seven inch snowfall from northwest into east central Iowa on the 25th The snow was light and fluffy in character and thus did little to affect daily activities. The heaviest snowfall was in the Waterloo area of Black Hawk County with 7 inches. A 6.5 inch total was reported in Franklin County at Hampton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 25, 3:55 AM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 355 AM CST WED FEB 25 2015 .SHORT TERM /TODAY/... ISSUED AT 354 AM CST WED FEB 25 2015 BIGGEST CONCERN THROUGH TODAY WILL OBVIOUSLY BE TRACK AND AMOUNTS. TRACK WISE GUIDANCE SUITE HAS CONTINUED TO DRIFT HEAVIEST AXIS NORTH AND EAST WITH TIME...BUT QUESTION WILL BE HOW FAR. BLEND OF MAIN OPERATIONAL DETERMINISTIC RUNS NOW PLACES HIGHEST AMOUNTS ALONG EMMETSBURG TO TAMA OR GRINNELL LINE THROUGH 00Z. THIS IS ALSO SUPPORTED BY 00Z SPC SSEO BLEND OF VARIOUS HI RES SOLUTIONS. CONFIDENCE IS STILL NOT TOO HIGH HOWEVER AS MOST RECENT RAP...HRRR AND HOPWRF SOLUTIONS...DIFFICULT TO INJECT INTO THE FORECAST AT POINT...ARE EVEN FARTHER NORTH OF THIS TRACK. THUS FEEL FORECAST IS HEADING IN THE RIGHT DIRECTION...AT LEAST FOR MAX AMOUNTS AND THEIR PLACEMENT...BUT POTENTIALLY NOT QUITE THERE YET. THIS THINKING HAS RESULTED IN A NORTHWARD EXPANSION OF WINTER STORM WARNING...NOW INCLUDING ALGONA...MASON CITY AND WATERLOO. CONFIDENCE IN SRN EDGE OF WARNING IS DECREASING HOWEVER AT THE SAME TIME. DEGREE OF FORCING REMAINS UNCHANGED HOWEVER AND EXPLODES INTO IA THROUGH THE DAY...INITIAL KINEMATICALLY DOMINATED BUT EVENTUALLY AIDED BY MORE THERMODYNAMIC FORCING AS FRONTOGENETICAL RESPONSE INCREASES INTO THE AFTERNOON. THIS CAN BE SEEN QUITE NICELY IN THE HI RES SIMULATED REFLECTIVITY WITH MATURING SW-NE LOBE OF SNOW PASSING THROUGH LATE. SNOWFALL RATES ACROSS NRN IA SHOULD BE 1 IN/HR PLUS WITH NOTED MODEL OMEGA AND QG FORCING IN 290-300K OR H7/H6 DENDRITIC GROWTH ZONE. 1-2KM DRY AIR MAY INITIALLY LIMIT PRECIP...BUT SNOWFALL RATES ARE EXPECTED TO OVERCOME THAT. SURFACE OBS ARE ALREADY SHOWING VISIBILITIES 3/4 TO 2SM JUST UPSTREAM AND THE SYSTEM REALLY HAS NOT MATURED YET. HAVE NOT CANCELLED ANY HEADLINES...BUT MORE NRN TRACK WILL ALSO LEAVE SNOW AMOUNTS IN DOUBT SW DUE TO WARMER AIR WITH A PERIOD OF RAIN EVEN POSSIBLE. SNOWFALL RATES MAY STILL BE INTENSE FOR A SMALL WINDOW HOWEVER SUPPORTING A HEADLINE EVEN THOUGH TOTAL SNOW CRITERIA MAY NOT BE MET. FARTHER SOUTH SNOW RATIOS LOOK LOWER WITH MAX LIFT WARMER THAN -10C. WARMER COLUMN WILL LIKELY RESULT IN WETTER SNOW SOUTH VS MORE FLUFFY NORTH. HAVE ALSO PUSHED BACK SOME HEADLINES IN TIME TO BETTER ACCOUNT FOR SLOWER TIMING AND HITTING THOSE MAIN IMPACTS. .LONG TERM /TONIGHT THROUGH TUESDAY/... ISSUED AT 354 AM CST WED FEB 25 2015 TODAYS SNOWFALL EVENT...DISCUSSED IN THE SHORT TERM SECTION ABOVE...WILL CONTINUE INTO TONIGHT AS THE SYSTEM EXITS TO THE SOUTHEAST. FORECAST SOUNDINGS INDICATE A DEEP DENDRITIC GROWTH ZONE FOR SEVERAL HOURS AS THE COLUMN COOLS...AND DESPITE A STEADY DECREASE IN FORCING HAVE HELD POPS LONGER THROUGH THE EVENING AS SNOW SHOULD PERSIST UNTIL THE DRY AIR CAN REALLY WORK IN FROM THE NORTH. DUE TO THE SNOW LINGERING LONGER THROUGH THE EVENING...PART OF THE WINTER STORM WARNING IN OUR SOUTHEAST HAS BEEN EXTENDED TO 06Z. FROM THURSDAY INTO SATURDAY MUCH COLDER WEATHER WILL PREVAIL AS A LARGE HIGH PRESSURE AREA BUILDS DOWN FROM CANADA ACROSS THE DAKOTAS AND IOWA. HIGH TEMPERATURES ON THURSDAY WILL NOT BE VERY FAR ABOVE MORNING LOWS...THEN ON THURSDAY NIGHT AS THE CENTER OF THE HIGH MOVES NEAR SOUTHWEST IOWA TEMPERATURES SHOULD PLUMMET ESPECIALLY WITH THE FRESH SNOW PACK FROM WEDNESDAYS SYSTEM COVERING MUCH OF THE AREA. ON FRIDAY THE HIGH WILL BE SLOW TO PULL AWAY...LIMITING ANY OPPORTUNITY FOR MODERATION...THEN ON FRIDAY NIGHT ITS INFLUENCE WILL KEEP WINDS LIGHT OR CALM EARLY IN THE NIGHT ESPECIALLY ACROSS OUR NORTHEAST AND EAST WHERE THE NEW SNOW WILL LIKELY BE DEEPEST. IN LIGHT OF THESE FACTORS...HAVE LOWERED THE TEMPERATURE FORECAST BY SEVERAL DEGREES FOR EACH PERIOD FROM THURSDAY THROUGH FRIDAY NIGHT. WE ARE NOW PREDICTING THURSDAY HIGHS AND THURSDAY NIGHT LOWS BOTH NEAR RECORD COLD LEVELS FOR THE DATE. WIND CHILL HEADLINES ARE A NEAR CERTAINTY FOR MUCH OF THIS PERIOD AS WELL. BY SATURDAY MORNING THE 500 MB PATTERN WILL BE TRANSITIONING TO A NEW CONFIGURATION...WITH A LARGE AND BROAD TROUGH GRADUALLY DIGGING DOWN THE PACIFIC U.S. COAST AND GENERALLY ZONAL FLOW EXTENDING DOWNSTREAM OVER IOWA. WITHIN THIS REGIME IT IS EXPECTED THAT SEVERAL MODEST IMPULSES WILL EJECT OUT OF THE TROUGH AND MOVE QUICKLY OVER OUR REGION...WITH THE FLOW EVENTUALLY TURNING TO SOUTHWEST BEFORE THE LARGE TROUGH FINALLY SWEEPS THROUGH SOMETIME AROUND TUESDAY. AT THE SURFACE...THE INITIAL STAGES OF THE PATTERN WILL MANIFEST IN THE DEVELOPMENT OF A BROAD QUASI-STATIONARY FRONTAL ZONE DEVELOPING AROUND SOUTHERN IOWA OR MISSOURI OVER THE WEEKEND. AS THE AFOREMENTIONED IMPULSES MOVE OVER THIS REGION THEY WILL GENERATE PERIODS OF PRECIPITATION WITH SNOW THE MOST LIKELY MODE GIVEN FORECAST TEMPERATURES AND SOUNDINGS. WHILE AMOUNTS AND LOCATION ARE STILL UNCERTAIN...PRECIPITATION APPEARS LIKELY ACROSS OUR SOUTHERN COUNTIES AND POPS HAVE THUS BEEN RAISED TO THE LIKELY CATEGORY IN THIS AREA ON SATURDAY NIGHT AND SUNDAY. LOOKING INTO EARLY NEXT WEEK...PRECIPITATION WILL AGAIN BE LIKELY SOMETIME AROUND MONDAY NIGHT AND TUESDAY AS THE BULK OF THE ENERGY FROM THE FORMER WESTERN U.S. TROUGH FINALLY MOVES THROUGH...BUT PREDICTIONS AS TO TYPE AND A STORM PATH ARE HIGHLY VARIABLE AT THIS POINT TO POPS HAVE BEEN HELD IN THE CHANCE RANGE FOR NOW. THERE IS SOME POTENTIAL FOR A MIXED PRECIPITATION IN OUR AREA DURING THIS TIME FRAME...BUT WE WILL NEED TO WAIT FOR A MORE STABLE SOLUTION BEFORE ADDING MORE DETAIL TO THE FORECAST. && .AVIATION...25/06Z ISSUED AT 1140 PM CST TUE FEB 24 2015 VERY SIMILAR TO PREVIOUS DISCUSSION WITH STORM STILL ON TRACK TO PASS THROUGH THE STATE ON WEDNESDAY INTO WEDNESDAY NIGHT. VFR CEILINGS WILL CONTINUE TO OVERSPREAD THE STATE TONIGHT WITH UNRESTRICTED VISIBILITIES. SURFACE WINDS WILL SWING AROUND TO THE EAST OVERNIGHT AS SURFACE LOW DEEPENS ACROSS THE PLAINS. CONDITIONS WILL QUICKLY BECOME IFR TO LIFR ACROSS ALL OF CENTRAL IOWA TERMINALS ON WEDNESDAY AS SNOW OVERSPREAD THE STATE. BOTH VISIBILITIES AND CEILINGS WILL BE SEVERELY RESTRICTED IN THE FALLING SNOW WITH LITTLE IMPROVEMENT UNTIL LATE IN THE DAY AS THE SNOW BEGINS TO END FROM NORTHWEST TO SOUTHEAST. SURFACE WINDS WILL GRADUALLY SHIFT FROM EAST IN THE MORNING TO NORTHWEST BY WEDNESDAY EVENING AS SURFACE LOW MOVES INTO MISSOURI. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT FOR APPANOOSE-DAVIS-JASPER-LUCAS-MADISON-MAHASKA-MARION- MONROE-POLK-WAPELLO-WARREN-WAYNE. WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM CST THIS EVENING FOR ADAIR-ADAMS-AUDUBON-CASS-CLARKE-CRAWFORD- DECATUR-RINGGOLD-TAYLOR-UNION. WINTER STORM WARNING FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING FOR BLACK HAWK-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HARDIN- MARSHALL-POWESHIEK-STORY-TAMA. WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR BOONE- CALHOUN-CARROLL-DALLAS-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK- HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WRIGHT. WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING FOR BREMER-WORTH. WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR WINNEBAGO. && SHORT TERM...SMALL LONG TERM...LEE AVIATION...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 354 AM CST WED FEB 25 2015 IAZ004-005-015>017-023>027-033>039-045>050-058>062-072>075- 084>086-095>097-261200- EMMET-KOSSUTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT- WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-LUCAS- MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 354 AM CST WED FEB 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNINGS ARE IN EFFECT FROM TODAY INTO TONIGHT. PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BITTER COLD WEATHER WILL RETURN ONCE AGAIN FROM THURSDAY MORNING INTO SATURDAY MORNING WITH NEAR RECORD COLD AND DANGEROUS WIND CHILL VALUES EXPECTED AT TIMES. ADDITIONAL ACCUMULATING SNOWFALL IS THEN FORECAST OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS WOULD BE MUCH APPRECIATED. IAZ006-007-028-261200- WINNEBAGO-WORTH-BREMER- 354 AM CST WED FEB 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FROM TODAY INTO TONIGHT. PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BITTER COLD WEATHER WILL RETURN ONCE AGAIN FROM THURSDAY MORNING INTO SATURDAY MORNING WITH NEAR RECORD COLD AND DANGEROUS WIND CHILL VALUES EXPECTED AT TIMES. ADDITIONAL ACCUMULATING SNOWFALL IS THEN FORECAST OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS WOULD BE MUCH APPRECIATED. IAZ044-057-070-071-081>083-092>094-261200- CRAWFORD-AUDUBON-CASS-ADAIR-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD- DECATUR- 354 AM CST WED FEB 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FROM TODAY INTO TONIGHT. PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BITTER COLD WEATHER WILL RETURN ONCE AGAIN FROM THURSDAY MORNING INTO SATURDAY MORNING WITH NEAR RECORD COLD AND DANGEROUS WIND CHILL VALUES EXPECTED AT TIMES. ADDITIONAL ACCUMULATING SNOWFALL IS THEN FORECAST OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS WOULD BE MUCH APPRECIATED. LEE
The national radar mosaic for the moment the first event began.
18 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553301, 553302, 553303, 553304, 553305, 553306, 553307, 553308, 553309, 553310, 553311, 553312, 553313, 553314, 553315, 553316, 553317, 553318.